I developed an acute, but chronic cough 2 days after going on Altace bid. I was told this was not the cause. I have debilitating coughing fits 5-15 times a day, can't get any sleep because of coughing. The cough produces mucous, sometimes a LOT, sometimes mucouse bubbles up into my throat , I have copious sinus drainage at times, other times none.Twice a coures on Prednisone stopped all of the symptoms, but they returned when it was stopped. I have had 2 chest x-rays, a sinus x-ray, a ct scan of the sinus, been seen 5 times by an ENT, had blood work(cbc) a soutum colture....all normal.
I've never had even a slight allergy in my life, never smoked . or been a heavy drinker. I have no other allergy symptoms except when I have a coughing spell of course my eyes water and my nose runs. I don't feel like i have chest congestion, no trouble breathing or shortness of breath, but when i cough it is usually productive. I never feel like I have geartburn, and I don't have an acid burning in my throat or a bad taste or anything that would suggest to me acid reflux. I did do 7 weeks of Prilosec, it didn't make any difference in the cough, nor do any allergy medicines or cough suppressants . I'm even coughing through Lortabs now.When I started the first course of steroids, I think the day after I started, i got the most awful burning across the very uppermast part of my chest. right under my collarbones. It felt like it was om fire. This lasted initially about 1 1/2 days, then was intermittant for maybe a day or two. That hasn't occured sonce. My next step is a gastroenterologist....any other suggestions???
Altace® (ramipril) is an angiotensin-converting enzyme (ACE) inhibitor, which can cause cough in about 5% of those using it. Given that the cough developed 2 days after going on the medicine in a person who prior to the prescription was in seemingly good health, raises suspicion that Altace® (ramipril) is the culprit, especially since your doctors have not diagnosed another cause. You should ask your doctor why he/she is so certain that Altace® (ramipril) is not the cause.
You might ask your doctor to take you off the medicine for 7 to 10 days and substitute a non-ACE inhibitor medicine. If that is the cause, the cough should stop.
Another possibility is that you have a non-allergic inflammation of the sinuses that is not infectious. This is called vasomotor rhinitis. It causes the lining of the sinuses and nasal area to swell and produce mucus. This could drain down the back of your throat and cause the coughing. It does respond to steroids, does not have a positive x-ray and is non-allergic in nature. Since you responded to steroids, I would suggest a course of nasal steroids. You might speak to your physician about this possibility after you see the gastroenterologist.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.